Prehospital epinephrine overdose in a child resulting in ventricular dysrhythmias and myocardial ischemia

Colleen O. Davis, Paul M. Wax

Research output: Contribution to journalArticle

26 Citations (Scopus)

Abstract

Introduction: Epinephrine overdoses in children have been associated with supraventricular tachycardia. Myocardial ischemia subsequent to epinephrine overdose has not been reported in pediatric patients. Case report: We report a case of ventricular dysrhythmias and myocardial ischemia in a 5-year-old boy who received 10 times the recommended dose of subcutaneous epinephrine. Prehospital providers administered the epinephrine, believing it was part of a 'high-dose' epinephrine protocol. Discussion: There is no role for high-dose epinephrine in the treatment of allergic reactions or asthma. Careful epinephrine dosing, using mg/kg and verifying the volume, dilution, and route of administration is essential to prevent epinephrine toxicity.

Original languageEnglish (US)
Pages (from-to)116-118
Number of pages3
JournalPediatric Emergency Care
Volume15
Issue number2
StatePublished - Apr 1999

Fingerprint

Epinephrine
Myocardial Ischemia
Supraventricular Tachycardia
Hypersensitivity
Asthma
Pediatrics

Keywords

  • Epinephrine
  • Myocardial ischemia
  • Pediatric overdose
  • Prehospital overdose
  • Ventricular dysrhythmias

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Nursing(all)
  • Emergency Medicine

Cite this

Prehospital epinephrine overdose in a child resulting in ventricular dysrhythmias and myocardial ischemia. / Davis, Colleen O.; Wax, Paul M.

In: Pediatric Emergency Care, Vol. 15, No. 2, 04.1999, p. 116-118.

Research output: Contribution to journalArticle

@article{ce392ca4e50b4b4da5abe6563c6126d8,
title = "Prehospital epinephrine overdose in a child resulting in ventricular dysrhythmias and myocardial ischemia",
abstract = "Introduction: Epinephrine overdoses in children have been associated with supraventricular tachycardia. Myocardial ischemia subsequent to epinephrine overdose has not been reported in pediatric patients. Case report: We report a case of ventricular dysrhythmias and myocardial ischemia in a 5-year-old boy who received 10 times the recommended dose of subcutaneous epinephrine. Prehospital providers administered the epinephrine, believing it was part of a 'high-dose' epinephrine protocol. Discussion: There is no role for high-dose epinephrine in the treatment of allergic reactions or asthma. Careful epinephrine dosing, using mg/kg and verifying the volume, dilution, and route of administration is essential to prevent epinephrine toxicity.",
keywords = "Epinephrine, Myocardial ischemia, Pediatric overdose, Prehospital overdose, Ventricular dysrhythmias",
author = "Davis, {Colleen O.} and Wax, {Paul M.}",
year = "1999",
month = "4",
language = "English (US)",
volume = "15",
pages = "116--118",
journal = "Pediatric Emergency Care",
issn = "0749-5161",
publisher = "Lippincott Williams and Wilkins",
number = "2",

}

TY - JOUR

T1 - Prehospital epinephrine overdose in a child resulting in ventricular dysrhythmias and myocardial ischemia

AU - Davis, Colleen O.

AU - Wax, Paul M.

PY - 1999/4

Y1 - 1999/4

N2 - Introduction: Epinephrine overdoses in children have been associated with supraventricular tachycardia. Myocardial ischemia subsequent to epinephrine overdose has not been reported in pediatric patients. Case report: We report a case of ventricular dysrhythmias and myocardial ischemia in a 5-year-old boy who received 10 times the recommended dose of subcutaneous epinephrine. Prehospital providers administered the epinephrine, believing it was part of a 'high-dose' epinephrine protocol. Discussion: There is no role for high-dose epinephrine in the treatment of allergic reactions or asthma. Careful epinephrine dosing, using mg/kg and verifying the volume, dilution, and route of administration is essential to prevent epinephrine toxicity.

AB - Introduction: Epinephrine overdoses in children have been associated with supraventricular tachycardia. Myocardial ischemia subsequent to epinephrine overdose has not been reported in pediatric patients. Case report: We report a case of ventricular dysrhythmias and myocardial ischemia in a 5-year-old boy who received 10 times the recommended dose of subcutaneous epinephrine. Prehospital providers administered the epinephrine, believing it was part of a 'high-dose' epinephrine protocol. Discussion: There is no role for high-dose epinephrine in the treatment of allergic reactions or asthma. Careful epinephrine dosing, using mg/kg and verifying the volume, dilution, and route of administration is essential to prevent epinephrine toxicity.

KW - Epinephrine

KW - Myocardial ischemia

KW - Pediatric overdose

KW - Prehospital overdose

KW - Ventricular dysrhythmias

UR - http://www.scopus.com/inward/record.url?scp=0032932158&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032932158&partnerID=8YFLogxK

M3 - Article

C2 - 10220083

AN - SCOPUS:0032932158

VL - 15

SP - 116

EP - 118

JO - Pediatric Emergency Care

JF - Pediatric Emergency Care

SN - 0749-5161

IS - 2

ER -